Kansas, 2024

Hail and Damaging Winds in Kansas, September 20, 2024

September 20, 2024 · NWS ICT · 25 events in 12 counties and zones

Numerous thunderstorms developed during the afternoon hours of September 20th and quickly became severe as they entered into portions of central and south-central Kansas. Storms progressed eastward then produced up to quarter-sized hail and damaging wind gusts between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms developed during the afternoon hours of September 20th and quickly became severe as they entered into portions of central and south-central Kansas. Storms progressed eastward then produced up to quarter-sized hail and damaging wind gusts between 60 and 70 mph. However, some storms across south-central Kansas later into the evening and nighttime hours produced significant damage with wind gusts estimated to be up around 90 mph. Damage produced by these storms included high-profile vehicles and semis being blown over, a plethora of power poles and trees either damaged or snapped, and significant damage to a large outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 2:24 PM CST, 2 hours 19 minutes earlier. Its key messages:

  • Few storms possible this evening with shower/storm chances ramping-up for Sat night through Sun.
  • Hot temperatures again for Sat across south central and southeast KS with highs in the upper 90s to around 100.
  • Much cooler temperatures to start the work week with highs both Mon and Tue in the 60s and 70s.
Area forecast discussion, Sep 20, 2:24 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- Few storms possible this evening with shower/storm chances
  ramping-up for Sat night through Sun.

- Hot temperatures again for Sat across south central and
  southeast KS with highs in the upper 90s to around 100.

- Much cooler temperatures to start the work week with highs
  both Mon and Tue in the 60s and 70s.

&&

.DISCUSSION...
Issued at 323 PM CDT Fri Sep 20 2024

Currently have an upper low spinning over Southern CA with some
additional shortwave energy digging across the Northern Rockies.
Meanwhile, upper ridging remains across the Southern Plains. At
the surface, return flow is starting back up with a warm front
lifting across southwest KS.

Area of showers and storms has been lifting northeast from
Eastern NM into southwest KS with this activity in an area of
850-700mb moisture advection ahead of the upper wave. This area
of precip is expected to continue lifting northeast late this
afternoon with a few additional storms possible to the east of
this cluster, along the warm front. Will hold onto some small
pops this evening as the mid level theta-e advection translates
northeast but feel the most widespread activity tonight will be
after 06z over northeast KS were the better low level jet
dynamics will be maximized.

Highs on Sat will once again be 15-20 degrees above normal
across most of south central and southeast KS with readings
topping out in the upper 90s to around 100.

By Sat afternoon, upper low will be tracking northeast across
the Desert Southwest and will be moving across the Four Corners
region by early Sat evening. As the same time, shortwave trough
will swing across south central Canada and will allow a cold
front to move across the Northern Plains. Cold front is expected
to stretch from southeast Nebraska into west-central KS by Sat
afternoon. While there maybe some sct shower/storm activity
across mainly central KS Sat morning, feel the more widespread
showers and storms will hold off until Sat evening, when the
better upper diffluence approaches the area. Also still going
with the thinking that the better heavy rain potential will be
tied to the 850mb front which will be over central KS Sat night.
In addition, PW values Sat evening look to be around 200% of
normal, which should lead to some efficient rain producers.
Scattered showers/storms will persist into Sun as the front
continues to slowly push southeast and by 00z Mon, mainly only
the Flint Hills into southeast KS will still be seeing precip.

The good news is that confidence remains high in below normal
temps for Mon with some highs not making it out of the 60s! We
will see a gradual warmup for Tue but highs will still be below
normal. By mid week, medium range models start to diverge in the
placement of a cutoff low, with the ECMWF keeping the low over
the Southern High Plains while the GFS keep this feature over
the Missouri Valley. So this leads to low confidence beyond the
Tue time frame.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1248 PM CDT Fri Sep 20 2024

VFR conditions will prevail through the afternoon across the
region. Meanwhile showers and storms are expected to develop
over southwest Kansas later this afternoon and some of this
activity could spread into central Kansas this evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...CDJ
Hazardous weather outlook, Sep 20, 2:55 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Fri Sep 20 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Fri Sep 20 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Chances for scattered thunderstorms will increase from the west
early this evening generally along and west of the Flint Hills.
Quarter size hail and 65 mph winds may accompany the strongest
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices around 100 degrees are possible Saturday afternoon
over far southern and southeast Kansas.

Scattered to numerous showers and thunderstorms will increase late
Saturday, and persist through Sunday night. While widespread severe
weather is not expected, a handful of strong to marginally severe
storms are possible, along with locally heavy rainfall. The best
chance for heavy rain will be for locations along and especially
north of Highway 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Sep 20, 4:11 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri Sep 20 2024

KSZ047-050-067-202330-
Reno KS-Rice KS-Barton KS-
511 PM CDT Fri Sep 20 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN RENO...SOUTHWESTERN RICE
AND BARTON COUNTIES THROUGH 630 PM CDT...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frizell to near Zook to near Hopewell to
near Cullison. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Turon, Pawnee Rock, Sylvia,
Albert, Plevna, Raymond, Langdon, Great Bend Airport, Silica,
Cheyenne Bottoms, and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 9903 3867 9868 3835 9840 3812 9829
      3780 9832 3774 9846 3826 9847 3826 9903
TIME...MOT...LOC 2211Z 237DEG 37KT 3823 9922 3802 9905 3780 9894 3762
9895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
September 20, 4:43 PM CST to 4:44 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.870

Wind gust was measured at Great Bend Municipal Airport.

Thunderstorm Wind, Rice

When
September 20, 4:49 PM CST to 4:50 PM CST
Where
Rice County, 1.63 mi W of Lyons
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.230

A U-Haul trailer was blown over west of Lyons. Time of occurrence was estimated by radar.

Thunderstorm Wind, Rice

When
September 20, 5:20 PM CST to 5:21 PM CST
Where
Rice County, 1.77 mi WSW of Little River
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.390, -98.050

Wind gust was measured by a Kansas State Mesonet site about 2 miles west of Little River.

Thunderstorm Wind, Kingman

When
September 20, 5:38 PM CST to 5:39 PM CST
Where
Kingman County, 0.88 mi NE of Kingman Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -98.110

Trained spotter estimated wind gusts up to 65 mph.

Thunderstorm Wind, Ellsworth

When
September 20, 5:39 PM CST to 5:40 PM CST
Where
Ellsworth County, 9.74 mi NNE of Carneiro
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.860, -97.960

A trained spotter measured wind gusts up to 60 mph.

Thunderstorm Wind, Saline

When
September 20, 5:43 PM CST to 5:44 PM CST
Where
Saline County, 1.75 mi SE of Glendale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -97.850

A semi trailer was blown over on Interstate 70 near mile marker 239. Time of occurrence was estimated by radar.

Thunderstorm Wind, Ellsworth

When
September 20, 5:44 PM CST to 5:45 PM CST
Where
Ellsworth County, 9.74 mi NNE of Carneiro
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -97.960

A trained spotter estimated wind gusts around 60 to 65 mph. An empty tank was blown off of a trailer.

Thunderstorm Wind, McPherson

When
September 20, 5:49 PM CST to 5:51 PM CST
Where
McPherson County, 3.26 mi W of Inman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -97.830

A trained spotter estimated wind gusts around 70 mph. Nearby, 3-inch diameter tree limbs were reported to be broken as well as some damage to power poles.

Thunderstorm Wind, Reno

When
September 20, 5:50 PM CST to 5:51 PM CST
Where
Reno County, 0.55 mi W of Pretty Prairie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -98.030

This wind gust was measured from a Kansas State Mesonet site located 1 mile west-southwest of Pretty Prairie.

Thunderstorm Wind, Reno

When
September 20, 6:00 PM CST to 6:01 PM CST
Where
Reno County, 4.28 mi SE of Partridge
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.930, -98.020

This was a measured wind gust of 60 mph reported by the public.

Thunderstorm Wind, Saline

When
September 20, 6:04 PM CST to 6:05 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

This wind gust was measured at Salina Regional Airport.

Thunderstorm Wind, McPherson

When
September 20, 6:06 PM CST to 6:07 PM CST
Where
McPherson County, Moundridge
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
38.200, -97.520

This was a measured wind gust reported by an NWS employee.

Thunderstorm Wind, Sedgwick

When
September 20, 6:12 PM CST to 6:13 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

A trained spotter estimated wind gusts around 60 to 65 mph.

Thunderstorm Wind, Harvey

When
September 20, 6:16 PM CST to 6:17 PM CST
Where
Harvey County, 0.88 mi NW of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -97.440

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Marion

When
September 20, 6:22 PM CST to 6:23 PM CST
Where
Marion County, Goessel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.250, -97.350

Two to three-inch diameter tree limbs were knocked down. Report relayed via social media.

Thunderstorm Wind, Marion

When
September 20, 6:53 PM CST to 6:54 PM CST
Where
Marion County, Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -97.020

Law enforcement reported a large metal dumpster was moved and flipped onto a road. Winds were estimated to be around 60 to 65 mph at time.

Thunderstorm Wind, Butler

When
September 20, 7:14 PM CST to 7:15 PM CST
Where
Butler County, 7.56 mi N of El Dorado Res
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.979, -96.814

The local fire department along with emergency management reported several trees were damaged about 3 miles north of El Dorado Lake. Along with this, at least 23 power poles were damaged nearby along Highway 77. Time of occurrence was estimated by radar.

Thunderstorm Wind, Chase

When
September 20, 7:22 PM CST to 7:23 PM CST
Where
Chase County, 4.94 mi E of Matfield Green
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.160, -96.480

Measured by an anemometer along the Kansas Turnpike.

Thunderstorm Wind, Sedgwick

When
September 20, 8:09 PM CST to 8:10 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.510, -97.500

A report called into dispatch of a power line down on a tree that set a tree on fire. The report was relayed via emergency management. Time of occurrence was estimated by radar.

Thunderstorm Wind, Sedgwick

When
September 20, 8:27 PM CST to 8:28 PM CST
Where
Sedgwick County, 1.29 mi ESE of Bellaire
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.760, -97.250

Trained spotter estimated wind gusts up to 60 mph with 0.5-inch hail also occurring. Nearby, several small trees were reported to be knocked down.

Thunderstorm Wind, Sedgwick

When
September 20, 8:32 PM CST to 8:33 PM CST
Where
Sedgwick County, 0.69 mi S of (Aao) Jabara Arpt
Measured
77 kt (89 mph) measured gust
Reported by
ASOS
Coordinates
37.740, -97.220

This wind gust was measured at Wichita Jabara Airport.

Hail, Sedgwick

When
September 20, 8:33 PM CST to 8:34 PM CST
Where
Sedgwick County, 0.55 mi W of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -97.230

KSN relayed a viewer report of nickel to quarter-sized hail occurring near Jabara Airport.

Thunderstorm Wind, Butler

When
September 20, 8:38 PM CST to 8:39 PM CST
Where
Butler County, 2.14 mi NW of Benton
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.800, -97.150

A meteorologist at KWCH measured a 63 mph wind gust.

Thunderstorm Wind, Butler

When
September 20, 9:07 PM CST to 9:08 PM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -96.860

At least 15 power poles were snapped along with a large outbuilding that had its overhead doors collapsed. Time of occurrence was estimated by radar.

Hail, Butler

When
September 20, 9:14 PM CST to 9:15 PM CST
Where
Butler County, 5.31 mi NNW of El Dorado Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -96.860

A trained spotter reported quarter sized hail and a measured wind gust of 53 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218524, 1218526, 1218528, 1218529, 1218530, 1218531, 1218532, 1218533, 1218534, 1218535, 1218536, 1218537, 1218538, 1218539, 1218541, 1218542, 1218543, 1218544, 1218545, 1218546, 1218547, 1218548, 1218549, 1218550, 1218551.